Texas, 2009

Lightning Strike in Texas, August 27, 2009

August 27, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed during the evening hours, and one produced a lightning stike that destroyed a house east of Woodville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed during the evening hours, and one produced a lightning stike that destroyed a house east of Woodville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 27, 6:02 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 27, 6:02 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
702 PM CDT THU AUG 27 2009

.DISCUSSION...

A COLD FRONT EXTENDS FROM VICINITY PEORIA THROUGH VICINITY DALLAS TO
JUST WEST OF DEL RIO. THIS UNUSUAL LATE SUMMER FRONT WILL ADVANCE
EAST ON FRIDAY...WITH THE TEXAS SEGMENT SLOWING TO A HALT NEAR A
LINE FROM TEXARKANA THROUGH LAREDO.

SHORTWAVES ARE EMANATING FROM FRONTAL SURFACE...PROPAGATING SOUTH
AND EAST ACROSS SOUTHEAST TEXAS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THROUGH TH EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT THU AUG 27 2009/

SYNOPSIS...
WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOW UPPER LEVEL
CUT-OFF LOW SPINNING OVER SE LA. ABUNDANT MOISTURE IS
OVERSPREADING THE SERN US WHILE A WEAK DISTURBANCE ROTATES SOUTH
OVER TX AROUND THE BACKSIDE OF THE LOW. AT THE SFC...WEAK SFC HIGH
PRESSURE IS RIDGING SW ACRS MS AND LA INTO SE TX...WHILE NW OF
THE REGION A COLD FRONT EXTENDS FROM A LOW CENTERED OVER NRN MO SW
OVER OK INTO NW TX. TEMPERATURES AT 19Z WERE IN THE UPPER 80S TO
LOWER 90S ACRS SW LA AND SE TX. KLCH 88D MUCH LESS ACTIVE THAN
YESTERDAY AT THIS TIME WITH JUST A FEW ISOLATED SHOWERS OR
THUNDERSTORMS MOVING SOUTHEAST ACRS CNTRL LA AND SE TX.

DISCUSSION...
THROUGH FRIDAY...THE UPPER LOW IS EXPECTED TO BE KICKED OUT TO
THE NE BY AN UPSTREAM TROUGH DIVING SOUTHWARD THROUGH THE PLAINS.
FOR TONIGHT...MODELS INDICATE ANOTHER SHORTWAVE DROPPING SE OVER
ERN TX. THIS ENERGY ALONG WITH PWS INCREASING TO NEAR 2 INCHES
SUGGEST AN INCREASE IN SHOWERS OR THUNDERSTORMS BEGINNING LATE
THIS EVENING INTO THE OVERNIGHT HOURS. THE BEST CHANCES WILL BE
OVER INTERIOR PORTIONS OF SE TX...THEN SPREADING EAST AS THE
SHORTWAVE MOVES OVERHEAD.

THE NEXT UPPER TROUGH WILL HELP TO NUDGE THE COOL FRONT CLOSER TO
THE AREA BY FRIDAY AFTERNOON. MOISTURE POOLING AHEAD OF THE
SLOW-MOVING FRONT AND LINGERING ENERGY ALOFT WILL MAINTAIN THE
CHANCE FOR SCATTERED CONVECTION ACRS THE AREA FRIDAY INTO
SATURDAY. THE FRONT WILL PROGRESS VERY SLOWLY SE THROUGH THE AREA
THROUGH WEEKEND...REACHING THE COAST DURING THE DAY SUNDAY...AND
FINALLY EXITING THE OUTER COASTAL WATERS BY LATE SUNDAY NIGHT/EARLY
MONDAY MORNING. A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS WILL
LINGER INTO SUNDAY AS THE FRONT MOVES THROUGH.

DRIER AIR WILL FILTER ACRS THE AREA MONDAY AS A RATHER STRONG
1024MB HIGH PRESSURE SETTLES OVER THE MS/OHIO VALLEYS. THIS HIGH
IS PROGGED TO RIDGE SOUTH TOWARD THE NWRN GULF THROUGH
MIDWEEK....MAINTAINING DRY WEATHER AND LOWER HUMIDITIES.
TEMPERATURES WILL CONTINUE TO BE WARM IN THE AFTNS WITH HIGHS IN
THE UPPER 80S TO LOWER 90S. OVERNIGHT LOWS...HOWEVER...WILL BE
A BIT COOLER WITH LOWS APPROACHING THE LOWER 60S ACRS PORTIONS OF
CNTRL LA BY TUESDAY AND WEDNESDAY MORNING.

MARINE...
HIGH PRESSURE WILL REMAIN OVER THE GULF OF MEXICO THROUGH THE
WEEKEND. A COOL FRONT WILL PUSH SOUTH INTO THE COASTAL WATERS LATE
SUNDAY OR EARLY MONDAY...RESULTING IN A LIGHT TO MODERATE OFFSHORE
FLOW. PRIOR TO THE FRONTAL PASSAGE...SCATTERED SHOWERS OR
THUNDERSTORMS CAN BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  88  72  91  72 /  30  40  30  40  20
KBPT  74  90  72  91  72 /  30  40  30  40  20
KAEX  70  89  69  90  68 /  30  50  30  50  20
KLFT  71  88  73  89  72 /  20  20  30  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 27, 3:55 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
455 AM CDT THU AUG 27 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-281000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
455 AM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 27, 5:48 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
648 PM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     LIGHTNING        LEESVILLE               31.14N 93.27W
08/27/2009                   VERNON             LA   PUBLIC

            PUBLIC REPORTED LEESVILLE 911 CENTER WAS STRUCK BY
            LIGHTNING AND KNOCKED OFFLINE BRIEFLY

&&

SHAMBURGER
Local storm report, Aug 27, 6:04 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
704 PM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 NE HORNBECK           31.36N 93.36W
08/26/2009  M0.75 INCH       VERNON             LA   PUBLIC

            DELAYED REPORT FROM PUBLIC OF PENNY SIZE HAIL IN THE
            PLAINVIEW COMMUNITY

&&

SHAMBURGER

The radar

The Lake Charles radar (KLCH), 131 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tyler

When
August 27, 7:30 PM CST
Where
Tyler County, 3.19 mi NNE of Milton
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.773, -94.360

KJAS radio station reported lightning struck a house on FM 1746 and the resulting fire destroyed the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194738.